Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Kansas City, MO

May 30, 2017Johnson County, Miami County, Kansas; Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2017, 6:29 PM CDT for Johnson County, Miami County, Kansas; Cass County, Missouri. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 6:29 PM CDT (23:29 UTC)
Expired
May 30, 2017, 7:15 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 43 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:37 PM CDTHAIL 0.75Spring Hill, KSPENNY SIZE HAIL LITTERING THE GROUND 3 NE OF SPRING HILL.
May 30, 6:39 PM CDTHAIL 11 Nnw Spring Hill, KSNICKEL TO QUARTER SIZE HAIL REPORTED AT CASEY'S GENERAL STORE.
May 30, 6:39 PM CDTHAIL 1Spring Hill, KSNICKEL TO QUARTER SIZE HAIL REPORTED AT CASEY'S GENERAL STORE.
May 30, 6:44 PM CDTHAIL 0.75Spring Hill, KSPENNY SIZE HAIL LITTERING THE GROUND IN SPRING HILL. REPORTED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS53 KEAX 302329
SVREAX
KSC091-121-MOC037-310015-
/O.NEW.KEAX.SV.W.0087.170530T2329Z-170531T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT TUE MAY 30 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Miami County in east central Kansas...
  Southeastern Johnson County in east central Kansas...
  West central Cass County in west central Missouri...

* Until 715 PM CDT

* At 627 PM CDT, a severe thunderstorm was located near Gardner, 
  moving southeast at 35 mph. Another storm was located west of 
  Stillwell also moving southeast at 35 mph. 

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Olathe, Gardner, Harrisonville, Spring Hill, Peculiar, Louisburg,
  Drexel, Cleveland, Freeman, Lake Annette, West Line, Bucyrus,
  Chiles, Clare, Stillwell and Wagstaff.

This includes Interstate 35 in Kansas between mile markers 207 and
214.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3878 9495 3887 9487 3867 9437 3848 9461
TIME...MOT...LOC 2327Z 306DEG 28KT 3879 9487 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
2 follow-up statements
360 
WWUS53 KEAX 302344
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
644 PM CDT TUE MAY 30 2017

KSC091-302354-
/O.CAN.KEAX.SV.W.0087.000000T0000Z-170531T0015Z/
Johnson KS-
644 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3868 9478 3874 9474 3874 9461 3875 9461
      3875 9456 3867 9437 3848 9461
TIME...MOT...LOC 2344Z 306DEG 28KT 3871 9473 

$$

KSC121-MOC037-310015-
/O.CON.KEAX.SV.W.0087.000000T0000Z-170531T0015Z/
Miami KS-Cass MO-
644 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN MIAMI AND WEST CENTRAL CASS COUNTIES...

At 644 PM CDT, a severe thunderstorm was located near Spring Hill,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Harrisonville, Peculiar, Louisburg, Drexel, Cleveland, Freeman, Lake
Annette, West Line, Bucyrus and Chiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9478 3874 9474 3874 9461 3875 9461
      3875 9456 3867 9437 3848 9461
TIME...MOT...LOC 2344Z 306DEG 28KT 3871 9473 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
134 
WWUS53 KEAX 302358
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT TUE MAY 30 2017

KSC121-MOC037-310015-
/O.CON.KEAX.SV.W.0087.000000T0000Z-170531T0015Z/
Miami KS-Cass MO-
658 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL MIAMI AND WEST CENTRAL CASS COUNTIES...

At 658 PM CDT, a severe thunderstorm was located near Louisburg,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Harrisonville, Louisburg, Drexel, Cleveland, Freeman, Lake Annette
and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 9474 3870 9462 3867 9437 3848 9461
TIME...MOT...LOC 2358Z 308DEG 29KT 3861 9461 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:31 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 30, 2:31 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
231 PM CDT Tue May 30 2017

.Discussion...
Issued at 231 PM CDT TUE MAY 30 2017

Currently watching an area of congested cumulus trying to develop
near Topeka, which appears to be forming at the leading edge of a
moist tongue coming out of central KS. It's possible that a few
showers or storms could develop out of this activity and spread
into western MO over the next few hours, but a relatively dry
low-level airmass should keep instability rather low (1000 J/kg or
less) and cloud bases high. This should cut back on the potential
for organized strong storms, although deep layer shear values
around 40 to 50 kts could support some strong updrafts capable of
gusty downburst winds and perhaps some small hail. The potential
for these gusts to exceed 50 mph appears pretty low given the weak
instability.

A weak frontal boundary entering northern MO will stall near the
Missouri River tonight and move just slightly back north on
Wednesday. This feature will likely set the stage for more
organized thunderstorm development tomorrow evening as a weak
impulse moves in from the west. If storms move in early enough
while the airmass is still diurnally unstable, the combo of modest
instability and shear and the presence of the low level boundary
could support a few strong or severe storms with large hail and
damaging winds into Wednesday night, mainly along and just south
of the boundary which will be roughly from St. Joseph to Moberly.

Weak ridging will build in Thursday and will bring an end to
precipitation chances at least temporarily Thursday and Thursday
night. However a quick transition to quasi-zonal upper flow will
bring thunderstorm chances back to the region Friday and Friday
night, and last off-and-on into early next week. Most of these
rain chances will be instability driven in a weakly forced late
spring/early summer environment, so as of now there are no strong
signals of organized severe storms or heavy rain during this
period.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1221 PM CDT TUE MAY 30 2017

Isolated to scattered showers and storms are possible this
afternoon, mainly in a fairly focused area from near/just south of
Kansas City into the Columbia area. Otherwise VFR will be the
rule. Weak front/wind shift will bring winds around from the north
and then easterly late tonight and early Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Hawblitzel
Aviation...Hawblitzel
Hazardous weather outlook, May 30, 4:50 AM CDT, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Tue May 30 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Tue May 30 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to isolated severe storms are possible this afternoon and
 evening, mainly across a line extending from eastern Kansas to
 central and southern Missouri. Activity will be spotty and brief,
 though strong winds and large hail are possible within any storms
 which may develop.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Additional strong storms are possible Wednesday afternoon across
 eastern Kansas and west central Missouri. Hazards will include once
 again the potential for strong winds and isolated large hail. The
 active pattern will persist into the late week with multiple rounds
 of showers and thunderstorms expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 30, 4:47 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
447 PM CDT TUE MAY 30 2017

MOZ053-302230-
Bates MO-
447 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BATES COUNTY UNTIL
530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Adrian and Ballard.

LAT...LON 3843 9444 3847 9442 3841 9409 3823 9423
TIME...MOT...LOC 2146Z 303DEG 16KT 3843 9440

CDB
Special weather statement, May 30, 5:19 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
519 PM CDT TUE MAY 30 2017

MOZ053-054-302300-
Bates MO-Henry MO-
519 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY AND
NORTHEASTERN BATES COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Butler, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Montrose, Ballard and La Due.

LAT...LON 3834 9425 3844 9417 3831 9385 3821 9395
      3821 9405 3812 9406
TIME...MOT...LOC 2218Z 303DEG 16KT 3833 9418

CDB
Local storm report, May 30, 5:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     ADRIAN                  38.40N 94.35W
05/30/2017                   BATES              MO   LAW ENFORCEMENT

            UTILITY POLE DOWN ON PLAINVIEW DR - TIME RADAR ESTIMATED

&&

32
Special weather statement, May 30, 5:53 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT TUE MAY 30 2017

KSZ105-302345-
Johnson KS-
553 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 645
PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Gardner, De Soto, Spring
Hill, Stanley, Clare and Lackmans.

This includes Interstate 35 in Kansas between mile markers 211 and
221.

LAT...LON 3897 9494 3890 9461 3874 9475 3874 9478
      3889 9500
TIME...MOT...LOC 2253Z 303DEG 16KT 3888 9493

CDB
Local storm report, May 30, 6:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             OLATHE                  38.89N 94.81W
05/30/2017  E1.00 INCH       JOHNSON            KS   PUBLIC

            NICKLE TO QUARTER SIZE HAIL REPORTED IN
            OLATHE VIA TWITTER.

&&

LG
Special weather statement, May 30, 6:12 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT TUE MAY 30 2017

MOZ053-302345-
Bates MO-
612 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BATES COUNTY UNTIL
645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Butler, moving southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockville.

LAT...LON 3805 9410 3804 9411 3806 9413 3805 9415
      3818 9431 3832 9420 3826 9407 3822 9408
      3821 9405 3803 9406 3803 9409
TIME...MOT...LOC 2312Z 306DEG 26KT 3820 9419

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:45 PM CDTSpecial Weather StatementEAXMiami45 min
May 30, 4:01 PM CDTSevere Thunderstorm WarningEAXMiami29 min
May 30, 5:53 PM CDTSpecial Weather StatementEAXJohnson52 min
May 30, 6:03 PM CDTSevere Thunderstorm WarningEAXJohnson27 min
May 30, 6:52 PM CDTSpecial Weather StatementEAXMiami23 min
May 30, 6:57 PM CDTSevere Thunderstorm WarningEAXMiami33 min
May 30, 4:26 PM CDTSpecial Weather StatementEAXCass34 min
May 30, 4:47 PM CDTSpecial Weather StatementEAXBates43 min
May 30, 5:19 PM CDTSpecial Weather StatementEAXBates41 min
May 30, 6:12 PM CDTSpecial Weather StatementEAXBates33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.